Nebraska, 2014

Hail in Nebraska, May 26, 2014

May 26, 2014 · NWS LBF · 3 events in 1 county or zone

An isolated severe thunderstorm developed in Holt County that produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated severe thunderstorm developed in Holt County that produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 26, 11:26 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, May 26, 11:26 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1226 PM CDT MON MAY 26 2014

.SYNOPSIS...
ISSUED AT 324 AM CDT MON MAY 26 2014

AT 08Z...UPPER LEVEL LOW WAS LOCATED IN NORTH CENTRAL NEW MEXICO.
A SMALL AREA OF SHOWERS AND ISOLATED THUNDERSTORMS LINGERS IN
SOUTHERN SHERIDAN COUNTY INTO SCOTTS BLUFF AND BANNER COUNTY. THIS
APPEARS RELATED TO A WEAK MVC LOCATED NEAR CDR. TEMPERATURES RANGING
FROM 54 AT LBF TO 67 AT ONL.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 324 AM CDT MON MAY 26 2014

UPPER LEVEL LOW WILL CONTINUE TO SLOWLY PROGRESS INTO THE TX PNHDLE
TODAY AND SWRN OKLA TONIGHT. FORECAST BUFKIT SOUNDING AT LBF TODAY
INDICATES VERY WEAK SHEAR WITH PREVAILING SOUTHERLY WINDS UP THROUGH
500 MB AND EASTERLIES ABOVE. SB CAPES RANGING AS HIGH AS 1000-1500
J/KG AND PWAT VALUE NEAR 1 INCH. LIGHT AND VARIABLE WINDS TODAY WITH
SFC DEWPOINTS IN THE LOW TO MID 50S WEST AND UPPER 50S TO NEAR 60
EAST.

EXPECTING LITTLE OR NO DEVELOPMENT OF SHOWERS THIS MORNING...THEN
BETTER COVERAGE AND DEVELOPMENT OF SHOWERS AND EMBEDDED
THUNDERSTORMS THIS AFTERNOON. POPS TO INCREASE TO AROUND 30 PERCENT
THIS AFTERNOON. FORECAST HIGHS FROM 80 TO 83 DEGREES. FORCING WILL
ONCE AGAIN BE WEAK. HOWEVER...ONCE TEMPS REACH NEAR THE CONVECTIVE
TEMPERATURE WHICH IS NEAR 80...EXPECT INCREASED COVERAGE OF SHOWERS.
AS HAS BEEN THE CASE THE PAST FEW DAYS...A SLOW STORM MOTION OF ONLY
5 KTS...LOCALLY HEAVY RAIN POSSIBLE.

CARRIED 20 POPS THIS EVENING EAST OF ANW THROUGH LBF AND IML THEN
DRY FCST AFTER MIDNIGHT AS SKIES BECOME MOSTLY CLEAR. LOWS FROM THE
MID 50S WEST AND UPPER 50S EAST.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 324 AM CDT MON MAY 26 2014

TUESDAY AND BEYOND. HIGH TEMPERATURES TO HEADLINE THE EXTENDED
DISCUSSION THROUGH LATE WEEK...WITH A LESSER EMPHASIS PLACED ON A
SLIGHT CHANCE OF STORMS TUESDAY AFTERNOON AND AGAIN FOR THE COMING
WEEKEND. UPPER LEVEL LOW RESPONSIBLE FOR THE PERIODS OF RAIN AND
CLOUDS TO CONTINUE WEAKEN AND DRIFT SOUTH SOUTHEAST TOWARD THE
ARKLATEX REGION THROUGH MID WEEK. MEANWHILE UPPER LEVEL RIDGING
WILL BECOME FURTHER ESTABLISHED FROM THE ROCKIES NORTHEAST ACROSS
THE PLAINS. BUILDING HEIGHTS...CLEARING SKIES WITH FULL
INSOLATION...AND WAA FROM THE WEST WILL LEAD TO A DECENT WARM-UP
TUESDAY THROUGH THURSDAY...WITH EXPECTED HIGHS IN THE MID TO
POSSIBLY UPPER 80S FOR MOST LOCATIONS ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA.

WITH THE CLOSED LOW STILL ACROSS THE SOUTH CENTRAL OKLAHOMA TUESDAY
AFTERNOON...WARM TEMPERATURES...PLENTIFUL TROPOSPHERIC MOISTURE AND
THE PROXIMITY OF THE LOW MAY ALLOW FOR ADDITIONAL STORM CHANCES FOR
OUR FAR EASTERN ZONES BY LATE AFTERNOON.  THE BUILDING RIDGE FROM
THE WEST SHOULD SUPPRESS STORM CHANCES OVER WESTERN PORTIONS OF THE
CWA.  FOR WEDNESDAY THROUGH MIDDAY FRIDAY WILL GO WITH A DRY
FORECAST AS SUBSIDENCE WILL BE MAXIMIZED ACROSS THE CENTRAL HIGH
PLAINS AS THE RIDGE AMPLIFIES OVER THE CENTRAL CONUS IN RESPONSE TO
A DIGGING PAC NW TROUGH.  FOR LATE WEEK AND THE WEEKEND...UPPER
LEVEL RIDGE AXIS WILL SHIFT EAST OF THE MISSOURI VALLEY...PLACING
THE ROCKIES AND ADJACENT HIGH PLAINS UNDER SOUTHWEST FLOW ALOFT.
WITH THE PLACEMENT OF THE RIDGE STILL WITHIN THE REGION...MOST OF
THE CWA SHOULD BE DRY WELL INTO THE WEEKEND.  HOWEVER THE SOUTHWEST
FLOW WILL USHER LOW AMPLITUDE SHORTWAVES AND FAVORABLE JET DYNAMICS
FOR INCREASED PRECIPITATION CHANCES ACROSS OUR WEST AND NORTHWEST
FRIDAY EVENING.  ATTM THE BEST CHANCES SEEM TO FAVOR A TROUGH/FRONT
WEST AND NORTH OF THE CWA.  WITH MOST LOCATIONS IN THE WARM SECTOR
FRIDAY...HIGH TEMPERATURES WILL ONCE AGAIN BE WARM...MAINLY IN THE
MID 80S.  SATURDAY AND THE REMAINDER OF THE WEEKEND...THE
FRONT WILL SAG SOUTH WITH MODEST INSTABILITY IN PLACE.  SHEAR IS NOT
IDEAL FOR SEVERE WEATHER INITIALLY...BUT INCREASES LATE WEEKEND.
WILL HAVE TO WATCH AS THE GFS/EC MODELS CONTINUES TO INDICATE A
FAIRLY SUBSTANTIAL DISTURBANCE LATE SUNDAY EVENING FROM THE
SOUTHWEST...BOTH POINTING TO CONVECTION AND A POTENTIAL MCS.  POST
FRONTAL CONDITIONS SATURDAY THROUGH MONDAY WILL YIELD SLIGHTLY
COOLER HIGHS...MAINLY IN THE UPPER 70S FOR THE NORTHWEST...LOWER 80S
ELSEWHERE.  LOWS THROUGHOUT THE EXTENDED ARE PROGGED TO REMAIN IN
THE 50S TO LOWER 60S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1226 PM CDT MON MAY 26 2014

PRIMARILY VFR CONDITIONS ARE EXPECTED ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA THROUGH TONIGHT. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS THIS AFTERNOON AND EVENING...BUT COVERAGE WILL LIKELY
BE TOO LIMITED TO WARRANT A WEATHER GROUP. FOG IS POSSIBLE IN THE
RIVER VALLEYS TOWARD DAWN TUESDAY...INCLUDING KLBF TERMINAL. WINDS
BECOME MORE EASTERLY TUESDAY AFTERNOON...MAINLY FOR NORTHERN
NEBRASKA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...ROBERG
SHORT TERM...ROBERG
LONG TERM...JACOBS
AVIATION...SNIVELY
Hazardous weather outlook, May 26, 4:03 AM CST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
503 AM CDT MON MAY 26 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-271015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
503 AM CDT MON MAY 26 2014 /403 AM MDT MON MAY 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED THIS
AFTERNOON INTO THIS EVENING. DUE TO SLOW MOVEMENT...LOCALLY HEAVY
RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON EAST OF BASSETT
THROUGH BROKEN BOW. THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY NIGHT
INTO SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KAR

In the hours before

Special weather statement, May 26, 1:23 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
223 PM CDT MON MAY 26 2014

NEZ029-262015-
WHEELER NE-
223 PM CDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER COUNTY UNTIL
315 PM CDT...

AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF BARTLETT...OR 27 MILES
NORTHEAST OF BURWELL...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUFFALO FLATS...
  FOUR CORNERS...
  CUMMINSVILLE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MASEK
Special weather statement, May 26, 1:26 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
226 PM CDT MON MAY 26 2014

NEZ010-262015-
HOLT NE-
226 PM CDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOLT COUNTY UNTIL
315 PM CDT...

AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EWING...OR 24 MILES SOUTHEAST OF ONEILL...
MOVING NORTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EWING...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MASEK

The radar

The North Platte radar (KLNX), 187 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Holt

When
May 26, 1:37 PM CST
Where
Holt County, 0.86 mi SE of Ewing
Measured
1 in hail
Reported by
Public
Coordinates
42.260, -98.340

Hail, Holt

When
May 26, 1:47 PM CST
Where
Holt County, 3.49 mi S of Ewing
Measured
0.88 in hail
Reported by
Public
Coordinates
42.220, -98.340

Hail, Holt

When
May 26, 1:48 PM CST
Where
Holt County, 4.86 mi S of Ewing
Measured
0.88 in hail
Reported by
Public
Coordinates
42.200, -98.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516166, 516167, 516168.